Sign In | Create an Account | Welcome, . My Account | Logout | Subscribe | Submit News | Home RSS
 
 
 

Some popular drugs can cause hearing loss

February 18, 2009
By Mary Lou Williams, M. Ed.

Some popular drugs can cause hearing loss

Rush Limbaugh's sudden loss of hearing in 2001 was the result of an addiction to three pain-killing drugs - oxyContin, Vicodin and a sister drug known as Lorcet.

However, these are not the only medications that can cause hearing loss. Some 200 drugs and chemicals may cause temporary or permanent hearing loss or balance problems, according to the American Speech-Language Hearing Association. What follows is a list of commonly-used medications and compounds that can cause hearing loss and or tinnitus (ringing in the ears).

Medications that cause hearing loss are called ototoxic. In this list, the generic name of the drug is given first, with some of the trade name or names by which it is available following in parentheses. The list is not exhaustive. Consult with your doctor if you have a question about the ototoxic effect of any drug you are taking.

The probability of having a hearing problem from one of these medications is usually very small. The drugs with the greatest potential for hearing loss are usually reserved for life-threatening situations.

Drugs That Cause Both Hearing Loss and Tinnitus

The most commonly used ototoxic drugs are salicylates, which inclu de aspirin and aspirin-containing products. Hearing loss and tinnitus have been recognized for more than a century as signs of aspirin toxicity. Toxic effects appear to be dose-related and are almost always reversible once medications are discontinued.

The next most commonly used class of drugs that are ototoxic are the non-steroidal anti-inflammatory drugs or NSAIDs. Among these are ibuprofen (Motrin, Advil, Nuprin, etc.), indomethacin (Indocin), naproxen (Naprosyn, Anaprox, Alleve), and piroxicam (Feldene). Like aspirin, the toxic effects of these drugs are dose-related and are almost always reversible once medications are discontinued. They also can cause tinnitus.

Among the antibiotics that can cause hearing loss are the aminoglycosides. These include amikacin (Amakin), gentamycin (Garamycin), Kanamycin (Kantrex), neomycin (found in many over-the-counter antibiotic ointments) netilmicin (Netromycin), streptomycin and tobramycin (Nebcin).

Neomycin is the drug that is most toxic to the structure involved in hearing, the cochlea, so it is recommended for topical use only. But even topical therapy has resulted in hearing loss when large areas were treated, which allowed for large amounts of the drug to be absorbed into the body. Hearing loss caused by this class of antibiotics is usually permanent.

Other antibiotics that are ototoxic are erythromycin, vancomycin, minocyline, polymeric B and amphotericin B (anti-fungal preparations) and capreomycin (Capestat), an anti-tuberculosis medication. Some antibiotics also cause tinnitus: the aminoglycosides, amphotericin B, chloramphenicol (Chloromycetin), minocycline (Minocin), polymerize B, sulfonamides (Septra, Bactrim), vancomycin (Vancocin), and tetracycline.

Loop diuretics can cause both hearing loss and tinnitus. The loop diuretics are bumetanide (Bumex), ethacrynic acid (Edecrin), furosemide (Lasix) and horsehide (Demadex). Among the cautions and warnings for these drugs are ringing or buzzing in the ears, hearing loss, deafness, fainting and a sensation of fullness in the ears. Hearing usually returns within 24 hours, but some loss may be permanent.

Patients on loop diuretics are more susceptible to noise-induced hearing loss than they would otherwise be. Other diuretics can also be ototoxic such as some of the thiazide diuretics.

Some chemotherapeutic agents can be ototoxic such as methotrexate (Rheumatrex), cisplatin (Platinol) and nitrogen mustard (Mustargen). The ototoxic effects can be minimized by carefully monitoring blood levels.

Quinine is ototoxic, including tonic water. The ototoxic effects of quinine are very similar to those of aspirin.

Another class of drugs that can cause hearing loss are the erectile dysfunction (ED) drugs in the class that includes Cialis, Levitra, and Viagra. These drugs can cause sudden hearing loss. KLA case report in the April 2007 issue of the Journal of Laryngology & Otology involving sudden hearing loss in a man taking Kviagra prompted the FDA to20search the FDA's Adverse Events Reporting System for instances of hearing loss and this class of drugs. KLThe FDA found a total of 29 post marketing reports of sudden hearing loss, both with and without accompanying ringing in the ears, vertigo, or dizziness. In most of the cases, the hearing loss involved one ear.

Drugs That Cause Tinnitus

Besides the drugs already mentioned, there are other drugs that cause tinnitus. These include cardiac medicati such as metoprolol (Lopressor) and propranolol (Inderal).

Many psychopharmacologic agents cause tinnitus. Among them are amitryptiline (Elavil) and the benzodiazepine class of drugs that include alprazolam (Xanax), chlordiazepoxide (Librium) , diazepam (Valium) and triazolam (Halcion). Bupropion (Welbutrin), fluoxetin (Prozac), migraine (Tofranil), lithium and phenelzin (Nardil) are other psychopharmacologic drugs that can cause tinnitus. I looked up Paxil in The Physicians' Desk Reference and found, under "Other Events Observed During The Premarketing Evaluation of Paxil," side effects related to hearing. These side effects were as follows: tinnitus, frequent; otitis media (inflammation or infection of the middle ear), infrequent; deafness, rare.

Glucocorticosteroids can cause tinnitus. Among them are prednisolone (Prednisone) and adrenocorticotrophic hormone or ACTH.

Anesthetics that can cause tinnitus are bupivacain, tetracain and lidocaine (Novacaine).

Antimalarials that can cause tinnitus are chloroquine (Aralen) and hydroxychloroquine (Plaquinil).

Besides these medications, some common toxic substances that can cause tinnitus are alcohol, caffeine, lead, marijuana, nicotine and mercury.

Most of the information in this article was obtained from an article published in the Hearing Rehabilitation Quarterly, Vol. 22, No. 2, 1997, by Orin S. Kaufman, D.O., a physician and volunteer at the League for the Hard of Hearing. Their website address is www.lhh.org.. Click on site contents. Then scroll down to ototoxic medications.

Mary Lou Williams, M. Ed., is a lecturer and writer in the field of nutrition. She welcomes inquiries. She can be reached at (239) 267-6480.

 
 

 

I am looking for:
in:
News, Blogs & Events Web